Alert archive / Kansas / Flash Flood Warnings in 1998
Flash Flood Warning 19, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Oct 4, 1998, 9:28 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 4, 1998, 9:28 PM CDT (02:28 UTC)
- Expired
- Oct 4, 1998, 11:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Douglas County, KS, Jefferson County, KS
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- -75 m²/s²
- 0-3 km storm-relative helicity
- -237 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KTOP 050227 FFWTOP KSC045-087-050425- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 928 PM CDT SUN OCT 4 1998 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... DOUGLAS COUNTY IN EAST CENTRAL KANSAS EASTERN JEFFERSON COUNTY IN NORTHEASTERN KANSAS * UNTIL 1130 PM CDT * AT 920PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAINFALL ESTIMATED IN EXCESS OF 5 INCHES HAD OCCURRED ACROSS EASTERN JEFFERSON AND MOST OF DOUGLAS COUNTIES. * HEAVY RAINS WILL TAPER OFF IN THE NEXT HOUR OR TWO BUT THE ADDITIONAL RAINFALL WILL CONTINUE A THREAT OF FLASH FLOODING. DURING THE DARKNESS OF NIGHT...FLOODED SECTIONS OF ROAD MAY NOT BE VISIBLE TO MOTORISTS. SOME ROADWAYS MAY EVEN BE CLOSED. DONT DRIVE ACROSS FLOODED ROADS! MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 4, 4:00 PM CDT, 5 hours 28 minutes earlier.
Area forecast discussion, Oct 4, 4:00 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 400 PM CDT SUN OCT 4 1998 NOT MUCH DISC TIME WITH ONGOING SVR WX... WENT MORE WITH NGM/AVN SOLN OF BRINGING FRONT EAST AND SLOWLY IT DOWN OVER THE EAST AS UPPER SUPPORT LIFTS MORE NORTHWARD. DEEP MOISTURE PLUME AND CONTINUED NORTHEASTWARD MOVEMENT OF THUNDERSTORMS ALONG THIS AXIS WARRANTS FLASH FLOOD WATCH FOR ALL OF CWA...ALTHOUGH THREAT DIMINISHES RAPIDLY THIS EVENING OVER THE NORTHCENTRAL AFTER SUNSET. BEHIND BOUNDARY. LOW FFG VALUES WOULD QUICKLY BE REACHED WITH ANY OF THE STRONGER CELLS PRODUCING OVER AN INCH AN HOUR. MOISTURE AND LIFT IS SLOW TO EXIT THE EAST ON MONDAY...SO WILL CONTINUE LIKELY FAR EAST WHICH IS MUCH SLOWER THAN ETA. BOUNDARY FINALLY MOVES EAST WITH MOST LIFT BY MONDAY NIGHT...BUT AM STILL CONCERNED ABOUT SECONDARY WAVE MOVING AROUND BASE OF TROUGH AND CLIPPING THE SOUTHEAST CWA LATE MONDAY NIGHT AND TUESDAY. .TOP...FLASH FLOOD WATCH PORTIONS OF NORTHCENTRAL THIS EVENING AND ALL OF NORTHEAST AND EASTCENTRAL TONIGHT.
In the hours before
Special weather statement, Oct 4, 6:57 PM CDT, 2 hours 31 minutes before
KSZ008-009-020-021-034-050025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 657 PM CDT SUN OCT 4 1998 ...TORNADO WATCH #860 HAS BEEN CANCELLED FOR CLAY...CLOUD AND OTTAWA COUNTIES... ...SEVERE THUNDERSTORM WATCH #861 HAS BEEN CANCELLED FOR REPUBLIC AND WASHINGTON COUNTIES... THUNDERSTORMS HAVE MOVED SOUTH AND EAST OF NORTHCENTRAL KANSAS AND THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS DIMINISHED. THEREFORE...THE TORNADO A.ND SEVERE THUNDERSTORM WATCHES FOR THESE COUNTIES HAS BEEN CANCELLED.
Special weather statement, Oct 4, 6:57 PM CDT, 2 hours 31 minutes before
KSZ008-009-020-021-034-050025- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 657 PM CDT SUN OCT 4 1998 ...TORNADO WATCH #860 HAS BEEN CANCELLED FOR CLAY...CLOUD AND OTTAWA COUNTIES... ...SEVERE THUNDERSTORM WATCH #861 HAS BEEN CANCELLED FOR REPUBLIC AND WASHINGTON COUNTIES... THUNDERSTORMS HAVE MOVED SOUTH AND EAST OF NORTHCENTRAL KANSAS AND THE THREAT FOR ADDITIONAL SEVERE WEATHER HAS DIMINISHED. THEREFORE...THE TORNADO A.ND SEVERE THUNDERSTORM WATCHES FOR THESE COUNTIES HAS BEEN CANCELLED.
Special weather statement, Oct 4, 8:14 PM CDT, 1 hour 14 minutes before
KSZ010>012-022>024-035-036-050145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 814 PM CDT SUN OCT 4 1998 SEVERE THUNDERSTORM WATCH 861 HAS BEEN CANCELLED. THIS INCLUDES THE FOLLOWING COUNTIES IN NORTHEAST KANSAS... MARSHALL...NEMAHA...BROWN...POTTAWATOMIE AND JACKSON COUNTIES... TORNADO WATCH 860 HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES IN NORTHCENTRAL AND NORTHEAST KANSAS...RILEY...GEARY AND DICKINSON. THE THREAT FOR SEVERE WEATHER HAS DIMINISHED ACROSS THESE COUNTIES ...THEREFORE THE WATCHES IN EFFECT EARLIER FOR THESE COUNTIES HAVE BEEN CANCELLED.
Special weather statement, Oct 4, 9:19 PM CDT, 9 minutes before
KSZ037>039-054-055-058-050245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 919 PM CDT SUN OCT 4 1998 ...TORNADO WATCH 860 HAS EXPIRED FOR NORTHEAST AND EASTCENTRAL KANSAS... THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH... MORRIS...WABAUNSEE...SHAWNEE...LYON...OSAGE AND COFFEY. ALTHOUGH THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THESE COUNTIES AND THEREFORE TORNADO WATCH 860 WAS ALLOWED TO EXPIRE AT 9PM. STAY TUNED TO WEATHER RADIO OR OTHER MEDIA FOR THE LATEST WEATHER INFORMATION.
Special weather statement, Oct 4, 9:19 PM CDT, 9 minutes before
KSZ037>039-054-055-058-050245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 919 PM CDT SUN OCT 4 1998 ...TORNADO WATCH 860 HAS EXPIRED FOR NORTHEAST AND EASTCENTRAL KANSAS... THE FOLLOWING COUNTIES ARE NO LONGER IN A TORNADO WATCH... MORRIS...WABAUNSEE...SHAWNEE...LYON...OSAGE AND COFFEY. ALTHOUGH THUNDERSTORMS ARE STILL EXPECTED OVERNIGHT... THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THESE COUNTIES AND THEREFORE TORNADO WATCH 860 WAS ALLOWED TO EXPIRE AT 9PM. STAY TUNED TO WEATHER RADIO OR OTHER MEDIA FOR THE LATEST WEATHER INFORMATION.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 4, 7:49 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 46 min |
| Oct 4, 8:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 31 min |
Nearby
Flash Flood Warnings in Kansas, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.